Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 20, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 29, 2019, 6:20 PM CDT for Benton County, Iowa County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2019, 6:20 PM CDT (23:20 UTC)
- Expired
- May 29, 2019, 7:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Benton County, IA, Iowa County, IA
The radar
The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:23 PM CDT | TORNADO | 1 Se Victor, IA | A BRIEF EF-0 TORNADO WAS CAPTURED BY THE PUBLIC ON VIDEO JUST SOUTHEAST OF VICTOR. THE TORNADO REMAINED IN OPEN FIELDS AND NO DAMAGE WAS OBSERVED. THE DURATION OF THE TORNADO EVENT WAS 1 MINUTE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485
WFUS53 KDVN 292320
TORDVN
IAC011-095-300000-
/O.NEW.KDVN.TO.W.0020.190529T2320Z-190530T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
620 PM CDT Wed May 29 2019
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Southwestern Benton County in east central Iowa...
Northwestern Iowa County in east central Iowa...
* Until 700 PM CDT.
* At 618 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Victor, or 12 miles west of Marengo, moving
northeast at 15 mph. A rotating wall cloud was reported with this
storm at 605 PM in Poweshiek County.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Ladora around 635 PM CDT.
Marengo, Belle Plaine, Blairstown and Luzerne around 700 PM CDT.
Other locations impacted by this tornadic thunderstorm include Hannen
Lake Park, Watkins, Koszta, Iowa County Fairgrounds, Victor and Genoa
Bluff.
This includes Interstate 80 in Iowa between mile markers 205 and 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4191 9230 4204 9221 4188 9194 4163 9224
4165 9230
TIME...MOT...LOC 2318Z 214DEG 12KT 4173 9229
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
122 follow-up statements
126
WWUS53 KDVN 292341
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
641 PM CDT Wed May 29 2019
IAC011-095-300000-
/O.CON.KDVN.TO.W.0020.000000T0000Z-190530T0000Z/
Benton IA-Iowa IA-
641 PM CDT Wed May 29 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHWESTERN BENTON AND NORTHWESTERN IOWA COUNTIES...
At 641 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ladora, or 7 miles west of Marengo, moving northeast
at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Marengo, Belle Plaine, Blairstown and Luzerne around 700 PM CDT.
Other locations impacted by this tornadic thunderstorm include Hannen
Lake Park, Watkins, Koszta, Iowa County Fairgrounds, Victor and Genoa
Bluff.
This includes Interstate 80 in Iowa between mile markers 210 and 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4191 9230 4204 9221 4188 9194 4169 9217
4171 9230
TIME...MOT...LOC 2341Z 219DEG 13KT 4179 9222
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
12408
WWUS53 KDVN 300001
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
701 PM CDT Wed May 29 2019
IAC011-095-300009-
/O.EXP.KDVN.TO.W.0020.000000T0000Z-190530T0000Z/
Benton IA-Iowa IA-
701 PM CDT Wed May 29 2019
...THE TORNADO WARNING FOR SOUTHWESTERN BENTON AND NORTHWESTERN IOWA
COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, it is
still showing some elevated rotation and a high based wall cloud,
and will be monitored for any lowering. Also, gusty winds are still
possible with this thunderstorm.
LAT...LON 4191 9230 4204 9221 4188 9194 4169 9217
4171 9230
TIME...MOT...LOC 2359Z 266DEG 14KT 4179 9213
$$
12What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 29, 2:56 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 29, 2:56 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
256 PM CDT Wed May 29 2019
.SYNOPSIS...
Issued at 255 PM CDT Wed May 29 2019
18Z surface data has a weak low between KDSM and KAIO. A frontal
boundary runs east southeast from the low across southern Iowa and
into central Illinois. Dew points were in the 40s and 50s from the
Great Lakes into the northern Plains. Near and south of the frontal
boundary dew points were in the 60s and 70s.
&&
.SHORT TERM...(This Evening through Thursday)
ISSUED AT 255 PM CDT Wed May 29 2019
Will be hoisting a new flash flood watch for tonight. The risk area
is thoroughly saturated and even 0.5 inches of water has the
potential to create significant problems. The areal coverage may or
may not change as storms evolve tonight.
Considerable cloud cover during the day may prevent convection from
developing prior to sunset. Any convection that does develop will be
isolated in nature.
Tonight the weak low in central Iowa will slowly move east southeast
as an upper level disturbance moves north from the Plains. The
combination of these features will allow thunderstorms to develop
that will organize into another storm complex with the best chances
of rain along and east of the Mississippi.
Last night large scale features dominated the production of heavy
rain. Tonight storm scale processes will dominate. Thus the area of
heavy rainfall will be much smaller. Storms tonight will have the
potential to produce 1 to possibly 1.5 inches of rain in a more
localized area.
Late tonight rain will slowly end from west to east with most areas
west of the Mississippi dry by sunrise.
Thursday morning areal coverage of the rain will continue to
decrease during the morning hours. By late morning and during the
afternoon an upper level low will slowly move across the area. This
upper low is expected to generate new convection during the
afternoon hours.
.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 255 PM CDT Wed May 29 2019
The extreme active weather will have a break from Thursday night
through Friday, as a warm airmass spreads into the region, and flow
aloft transitions to northwest flow. After a mainly clear night in
the mid to upper 50s, Friday appears deeply mixed, and warm. Highs
with dry ground could easily have topped 90 in that pattern, but
with such incredibly wet soils, will go under this potential, with
lower to mid 80s. Friday night, and Saturday, northwest flow will
bring the threat for showers and thunderstorms, but these should be
quick movers and offer much less of a heavy rain threat. Pending
coverage tonight, this could offer an isolated heavy rain threat,
but may also be benign.
The remainder of the forecast is mainly dry, but with low
confidence. Northwest flow any time of year will bring fast moving
chances for rain, that are not widespread in the region, thus pops
tend to be low until we know timing and path. That can be said for
the period from Saturday through Wednesday. Highs will average near
to below normal, with good drying potential outside of rain chances.
For some, this could be week that may allow for some field work.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1240 PM CDT Wed May 29 2019
A frontal boundary remains across southern Iowa east into central
Indiana. North of the boundary MVFR conditions were widespread
with some pockets of VFR. MVFR/VFR conditions will persist through
through 02z/30 with isolated TSRA/SHRA developing. After 02z/30
the next storm system will move into the Great Lakes creating
widespread MVFR conditions with areas of IFR with SHRA/TSRA.
After 12z/30 conditions will slowly improve to MVFR/VFR with rain
ending.
&&
.HYDROLOGY...
Issued at 1127 AM CDT Wed May 29 2019
Extremely heavy and widespread rain fell in the past 24 hours,
resulting in significant rises on virtually all area rivers. This
was forecast, but is normal for excessive rain events, there was a
stripe of heavy rain that exceeded the smoothed out forecast
rainfall, which in this case fell between Highway 30 and Highway
34 in Iowa and Illinois. Flash flooding was widespread, and
continues as areal flooding in some locations. This will be the
case until water reaches into rivers. As time goes on, the areal
flooding will be more spotty.
That said, there remains shower and thunderstorm potential into
tonight. Depending on the coverage of storms, another heavy rain
stripe is possible along and east of the Mississippi River
tonight. If that falls into the Rock River basin, this would
increase the flood crest there, and possibly cause higher crest on
the Mississippi River in the Quad Cities through Muscatine.
Yesterday's rain and earlier rains have brought Major flooding to
the Des Moines River from Keosaqua through St. Francisville. That
input combined with local flash flood run off to bring a rapid
rise (continuing through now), on the Mississippi River from
Burlington through Keokuk and Gregory Landing. As the Des Moines
River falls tomorrow, the decreasing input should result in a flat
crest in that area. The inputs upstream from routed water are
significant, but the decreasing Des Moines will limit the rises
after today.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch from 6 PM CDT this evening through Thursday
morning for Des Moines-Henry IA-Lee-Louisa-Muscatine-Scott.
IL...Flash Flood Watch from 6 PM CDT this evening through Thursday
morning for Hancock-Henderson-Henry IL-McDonough-Mercer-
Rock Island-Warren-Whiteside.
MO...Flash Flood Watch from 6 PM CDT this evening through Thursday
morning for Clark.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...08
HYDROLOGY...ErvinHazardous weather outlook, May 29, 3:29 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 329 PM CDT Wed May 29 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-302030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 329 PM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has a slight risk of severe storms mainly south of a line from Kirksville, Missouri to Sterling, Illinois. North of this line there is a marginal risk of severe storms. If severe storms develop the primary risks would be damaging winds and large hail. The most likely time frame would be 7 to Midnight. Thunderstorms tonight will bring a locally heavy rain and flash flood risk, due to the incredibly wet soil conditions. A flash flood watch is in effect until 7 AM Thursday morning for areas near the Mississippi River, and south of Highway 30. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY While flooding will continue through the period, no significant hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening south of a line from Kirksville, Missouri to Sterling, Illinois. Rainfall reports over 1 inch and flash flood reports are appreciated. Wolf/Ervin
In the hours before
Local storm report, May 29, 3:40 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLASH FLOOD 2 W COLUMBUS JUNCTION 41.28N 91.40W
05/28/2019 LOUISA IA EMERGENCY MNGR
DAMAGE TO HIGHWAY 92 FROM FLASH FLOODING
JUST WEST OF COLUMBUS JUNCTION. HIGHWAY HAS
BEEN CLOSED AS THE HIGHWAY IS CRACKED. TIME
ESTIMATED.
&&
JLBThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:11 PM CDT | Flash Flood Warning | DVN | Des Moines, Lee | 8 hr |
| May 29, 12:59 AM CDT | Areal Flood Warning | DVN | Henry, Jefferson, Keokuk, Muscatine, Van Buren, Washington | 12 hr |
| May 29, 1:18 AM CDT | Special Weather Statement | DVN | Henry, Jefferson, Lee, Van Buren | 57 min |
| May 29, 3:15 AM CDT | Areal Flood Warning | DVN | Des Moines, Lee | 12 hr |
| May 29, 1:01 PM CDT | Areal Flood Warning | DVN | Jefferson, Van Buren, Washington | 14 hr |
| May 29, 3:08 PM CDT | Flash Flood Watch | DVN | Cedar, Clinton, Des Moines, Henry, Jackson, Jones and 4 more | 12 hr |
Nearby
Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.